Alert archive / New Mexico / Red Flag Warnings in 2009

Red Flag Warning 43, NWS Midland/Odessa, TX

May 4, 2009

NWS Midland/Odessa, TX issued this red flag warning at May 4, 2009, 2:47 AM MDT. It took effect at May 4, 2009, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2009, 2:47 AM MDT (08:47 UTC)
In effect from
May 4, 2009, 1:00 PM MDT
Expired
May 4, 2009, 7:00 PM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 040847
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 AM CDT MON MAY 4 2009

...A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS
THIS AFTERNOON FOR SUSTAINED 20 FT WINDS OF 25 TO 30MPH...MINIMUM
HUMIDITIES OF 5 TO 10 PERCENT...AND VERY HIGH FIRE DANGER...

...A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE GUADALUPE
MOUNTAINS...THE VAN HORN CORRIDOR...AND THE SOUTHEAST NEW MEXICO
PLAINS FOR TUESDAY FOR SUSTAINED 20 FT WINDS OF 20-35 MPH...
MINIMUM HUMIDITIES NEAR 10 PERCENT...AND VERY HIGH FIRE DANGER...

.VERY DRY AIR WILL REMAIN IN PLACE ACROSS THE TRANS PECOS INTO
MID WEEK WHILE A WARMING TREND BEGINS. THERE WILL BE AN INCREASE
IN THE 5000 FT TO 10000 FT WINDS BEGINNING MONDAY AND EXTENDING
INTO TUESDAY. THIS WITH AT LEAST VERY HIGH FIRE DANGER WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS MONDAY AND TUESDAY.
EVEN THOUGH THE WATCH IS ISSUED FOR ALL OF SOUTHEAST NEW MEXICO
PLAINS FOR TUESDAY AT THIS POINT IT LOOKS LIKE EDDY COUNTY WILL
BE FAVORED TO HAVE THE HIGHER WINDS ACROSS THE PLAINS. FAIRLY
WIDESPREAD POOR RH RECOVERY IS EXPECTED BY TUESDAY AND HIGH
TEMPERATURES TUESDAY WILL CLIMB TO NEAR 100 IN LOWER ELEVATION
AND IN THE 80S AND 90S IN THE MOUNTAINS.

NMZ114-TXZ258-042000-
/O.UPG.KMAF.FW.A.0042.090504T1900Z-090505T0100Z/
/O.NEW.KMAF.FW.W.0043.090504T1900Z-090505T0100Z/
/O.EXT.KMAF.FW.A.0043.090505T1600Z-090506T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
247 AM MDT MON MAY 4 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING...
...FIRE WEATHER WATCH NOW IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NOW IN EFFECT
FROM TUESDAY MORNING THROUGH TUESDAY EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AS WINDS BECOME SOUTHWESTERLY AND INCREASE TO 20 TO 30
MPH. AS THE WINDS SHIFT TO THE SOUTHWEST...DEWPOINTS WILL QUICKLY
DROP CAUSING HUMIDITIES TO FALL TO LESS THAN 10 PERCENT. THIS
COMBINED WITH A HIGH FIRE DANGER WILL LEAD TO RED FLAG CONDITIONS.

POOR OVERNIGHT RECOVERY COULD LEAD TO CRITICAL FIRE WEATHER
CONDITIONS AGAIN TUESDAY AFTERNOON AS DRY AND WINDY CONDITIONS
CONTINUE. THEREFORE THE FIRE WEATHER WATCH REMAINS IN EFFECT FOR
TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW INTO DANGEROUS...WIND-DRIVEN WILDFIRES.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

NMZ115-TXZ057-042000-
/O.EXT.KMAF.FW.A.0043.090505T1600Z-090506T0300Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
347 AM CDT MON MAY 4 2009 /247 AM MDT MON MAY 4 2009/

...FIRE WEATHER WATCH NOW IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

THE FIRE WEATHER WATCH IS NOW IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING. 

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON TUESDAY.
WEST TO SOUTHWEST WINDS OF 15 TO 25 MPH AND MINIMUM HUMIDITIES
NEAR 10 PERCENT ALONG WITH HIGH VERY HIGH DANGER ARE FORECAST...
THEREFORE THE FIRE WEATHER WATCH REMAINS IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW INTO DANGEROUS...WIND-DRIVEN WILDFIRES.

&&

$$
1 follow-up statement
000 
WWUS84 KMAF 041857
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT MON MAY 4 2009

...A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS
THIS AFTERNOON FOR SUSTAINED 20 FT WINDS OF 25 TO 30MPH...MINIMUM
HUMIDITIES OF 5 TO 10 PERCENT...AND VERY HIGH FIRE DANGER...

...A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE GUADALUPE
MOUNTAINS...THE VAN HORN CORRIDOR...AND THE SOUTHEAST NEW MEXICO
PLAINS FOR TUESDAY FOR SUSTAINED 20 FT WINDS OF 20-35 MPH...
MINIMUM HUMIDITIES NEAR 10 PERCENT...AND VERY HIGH FIRE DANGER...

.A VERY DRY AIRMASS IN COMBINATION WITH CLIMBING TEMPERATURES AND
INCREASING 20 FOOT WINDS WILL LEAD TO CONTINUED CRITICAL FIRE
WEATHER CONDITIONS ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW
MEXICO THROUGH MID WEEK. THE MOST PRONE LOCATIONS INCLUDE THE
GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...AND THE
VAN HORN CORRIDOR. INCREASING TEMPERATURES COMBINED WITH PROLONGED
DROUGHT CONDITIONS AND STRENGTHENING WINDS WILL ALLOW FOR ELEVATED
FIRE WEATHER CONDITIONS THROUGH TUESDAY.

NMZ114-TXZ258-050300-
/O.CON.KMAF.FW.W.0043.090504T1900Z-090505T0100Z/
/O.CON.KMAF.FW.A.0043.090505T1600Z-090506T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
1257 PM MDT MON MAY 4 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING.
A FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING. 

20 FOOT WINDS IN EXCESS OF 20 TO 25 MPH ALONG WITH DANGEROUSLY LOW
RELATIVE HUMIDITY LEVELS CONTINUE ACROSS THE GUADALUPE MOUNTAINS
THIS AFTERNOON. POOR RECOVERY IS EXPECTED OVERNIGHT AS THE DRYLINE
REMAINS TO THE EAST OF THE AREA. AS A RESULT...ANOTHER CRITICAL
FIRE WEATHER DAY IS EXPECTED ON TUESDAY. ANY FIRES THAT START WILL
BE CAPABLE OF RAPID SPREAD AND GROWTH DUE TO PROLONGED DROUGHT
CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

NMZ115-TXZ057-050300-
/O.CON.KMAF.FW.A.0043.090505T1600Z-090506T0300Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
157 PM CDT MON MAY 4 2009 /1257 PM MDT MON MAY 4 2009/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING. 

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE AREA ON
TUESDAY AS 20 FOOT WINDS INCREASE ALONG WITH FALLING RELATIVE
HUMIDITY VALUES THROUGH THE AFTERNOON. 20 FOOT WINDS IN EXCESS OF 
20 TO 25 MPH ALONG WITH CRITICALLY LOW RELATIVE HUMIDITY LEVELS
ARE EXPECTED. ANY NEW OR EXISTING FIRES WILL BE CAPABLE OF QUICK
SPREAD AND GROWTH DUE TO PROLONGED DROUGHT CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW INTO DANGEROUS...WIND-DRIVEN WILDFIRES.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 4, 2:31 AM MDT, 16 minutes earlier.

Area forecast discussion, May 4, 2:31 AM MDT, 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 AM CDT MON MAY 4 2009

.DISCUSSION...
SURFACE HIGH PRESSURE CENTERED OVER THE CENTRAL PLAINS THIS
MORNING WILL SLOWLY SLIDE EAST TODAY. WINDS WILL VEER TO A MORE
SOUTHERLY DIRECTION BY THIS AFTERNOON BUT ENOUGH OF AN EASTERLY
COMPONENT WILL REMAIN TO KEEP TEMPS AT OR BELOW CLIMO IN MOST
LOCATIONS. THINGS CHANGE TOMORROW AS INCREASING ZONAL FLOW PUSHES
THE DRYLINE INTO THE PERMIAN BASIN BRINGING WITH IT MUCH DRIER AND
HOTTER AIR. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TO
DEVELOP ALONG THE DRYLINE IN THE FAR EASTERN CWA LATE TUE
AFTERNOON AND EARLY EVENING...HOWEVER MODELS ARE IN VERY GOOD
AGREEMENT THE DRYLINE WILL MAKE ITS GREATEST SURGE EAST TO AROUND
SNYDER AND COMBINED WITH A PRETTY STRONG CAP WILL MAKE CONVECTION
STRUGGLE TO DEVELOP.

WEDNESDAY WILL BRING A WEAK FRONT INTO THE AREA...THERE WILL NOT
BE MUCH CAA ASSOCIATED WITH THE FRONT BUT THE CHANGE IN WIND
DIRECTION FROM THE WEST TO SOUTHEAST SHOULD BE ENOUGH TO ALLOW
TEMPS TO DROP A FEW DEGREES FROM THE PREVIOUS DAY. IT APPEARS MAX
TEMP RECORDS WILL BE FALLING ONCE AGAIN ON THURSDAY AS TRIPLE
DIGIT READINGS WILL BE SEEN ACROSS A LARGE PORTION OF THE CWA. A
WEAK S/W TROUGH WILL BRING ANOTHER COLD FRONT ON FRIDAY. THE BEST
COOLING WILL BE IN THE NORTHEAST BEHIND THE FRONT WHILE OUT WEST
WILL BE ANOTHER SCORCHER AS THE FRONT FAILS TO ARRIVE BEFORE MAX
HEATING. THE REMAINDER OF THE FORECAST SHOULD BE ABOVE NORMAL AND
DRY...BUT HOPEFULLY NOT AS HOT AS THURSDAY.

HENNIG

&&

.FIRE WEATHER...
WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THE
GUADALUPE MOUNTAINS THIS AFTERNOON AS 700 MILLIBAR FLOW INCREASES
TO 25 TO 30 MPH WITH DEEP MIXING PROGGED. RH/S SHOULD HAVE NO TROUBLE
DROPPING TO 15 PERCENT OR BELOW BY AFTERNOON.

WILL CONTINUE THE FIRE WEATHER WATCH TUESDAY FOR THE SOUTHEAST NEW
MEXICO PLAINS...GUADALUPE MOUNTAINS AND VAN HORN/HIGHWAY 54 CORRIDOR.
SURFACE LOW PRESSURE WILL INTENSIFY ACROSS THE SOUTHERN TEXAS
PANHANDLE WITH A BETTER SURFACE PRESSURE GRADIENT DEVELOPING
WEST OF THE DRYLINE. THE COMBINATION OF THIS GRADIENT AND DEEP MIXING
PROGGED COULD EASILY LEAD TO AN UPGRADE ON LATER SHIFTS. THE HIGHER
ELEVATIONS OF THE DAVIS MOUNTAINS AND THE UPPER TRANS PECOS WILL ALSO
NEED TO BE MONITORED TUESDAY AS WELL BEHIND THE DRYLINE AS 20 FOOT
WIND SPEEDS MAY APPROACH 20 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              82  67  96  70  /  10  10  10  10
CARLSBAD NM                88  60 100  64  /   0   0   0   0
DRYDEN TX                  88  69  99  68  /   0   0   0   0
FORT STOCKTON TX           91  70 100  69  /  10  10   0   0
GUADALUPE PASS TX          91  63  97  63  /   0   0   0   0
HOBBS NM                   83  63  98  67  /   0   0  10  10
MARFA TX                   89  52  93  56  /   0   0   0   0
MIDLAND INTL AIRPORT TX    83  66  98  67  /  10  10  10  10
ODESSA TX                  83  69  98  69  /  10  10  10  10
WINK TX                    90  65 104  67  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN
     AND HIGHWAY 54 CORRIDOR.

&&

12/10
Hazardous weather outlook, May 3, 1:29 PM MDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT SUN MAY 3 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
229 PM CDT SUN MAY 3 2009 /129 PM MDT SUN MAY 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FIRE WEATHER CONCERNS WILL INCREASE ACROSS THE GUADALUPE MOUNTAINS
MONDAY AND EXPANDING TO INCLUDE THE SOUTHEAST NEW MEXICO PLAINS
AND VAN HORN AREA TUESDAY. WINDS MAY GUST FROM 40 TO 50 MPH IN
THE FAVORED AREAS OF THE GUADALUPE MOUNTAINS TUESDAY.

TUESDAY THROUGH THURSDAY IS SETTING UP TO BE AN EXTENDED PERIOD OF
HOT TEMPERATURES. ACROSS THE PERMIAN BASIN TEMPERATURES IN THE MID
90S TO NEAR 100 WILL BE POSSIBLE. TEMPERATURES IN LOWER ELEVATIONS
OF THE TRANS PECOS...THE WESTERN PERMIAN BASIN...AND PARTS OF SOUTHEAST
NEW MEXICO MAY EXPERIENCE TEMPERATURES IN THE LOWER 100S. TUESDAY
AND THURSDAY LOOK TO BE THE HOTTEST DAYS.

ALSO ON TUESDAY ISOLATED STORMS CAPABLE OF HAIL AND STRONG WINDS WILL
BE POSSIBLE EAST OF A LINE FROM NEAR LAMESA...TO COAHOMA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Red Flag Warnings in New Mexico, 2009Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.